MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 08/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a tumor resection, has been performed with the aid of the display by the brainlab navigation software cranial navigation app 4.1.A pre-operative mr scan, acquired 5 days before the surgery, was used to register the patient anatomy to navigation.During the procedure the surgeon: - positioned the patient in a supine orientation in a non-brainlab head holder and attached the reference array for navigation to the head holder.- performed the patient registration on the pre-operative mr scan by acquiring surface matching registration points with the softouch registration pointer on the patient head's skin, to match the display of the navigation to the current patient anatomy.- verified the registration to navigation and accepted the accuracy to proceed.- removed the unsterile array, draped the patient, and placed the sterile array.- used the pointer to determine the location of the skin opening and to draw the craniotomy.- opened the skull and recognized the navigation inaccuracy due to apparent bleeding of the sinus superior.- repaired the bleeding and continued the surgery without the use of navigation.- successfully removed the tumor and closed the patient.According to the surgeon (treating clinician): - the surgery was a planned surgery, i.E.Not an emergency surgery to preclude or revert imminent permanent impairment of body function or permanent damage to a body structure.- the deviation of the craniotomy (bone flap) was detected during the craniotomy itself, when the bleeding occurred.The bleeding was repaired successfully.The craniotomy had to be enlarged/extended by 15mm and the surgery was continued successfully without the use of navigation.- the outcome of this surgery was successful as planned/intended.- there was no harm or negative effect to the patient due to the occurred bleeding, also not due to the prolong of the surgery of ca.30min.- there were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy was performed in a different location in the brain than anticipated and the sinus superior was entered when the dura was opened, which required immediate surgical intervention to avoid/revert permanent damage to the patient, despite according to the surgeon (treating clinician): - the surgery was a planned surgery, i.E.Not an emergency surgery to preclude or revert imminent permanent impairment of body function or permanent damage to a body structure.- the deviation of the craniotomy (bone flap) was detected during the craniotomy itself, when the bleeding occurred.The bleeding was repaired successfully.The craniotomy had to be enlarged/extended by 15mm and the surgery was continued successfully without the use of navigation.- the outcome of this surgery was successful as planned/intended.- there was no harm or negative effect to the patient due to the occurred bleeding, also not due to the prolong of the surgery of ca.30min.- there were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of an inaccurate tumor resection, performed with the aid of brainlab navigation, that missed the target path by ca.15 mm is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were acquired with the softouch only on the patient's forehead and bridge of nose.The points were not distributed on the required distinctive surfaces, i.E.Entire profile of the nose, around the eyes, back of head, both sides of the head, and region of interest, for the software to adequately map and align them to the pre-operative patient scans.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20210936
Report Number8043933-2024-00053
Device Sequence Number7494639
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Initial Report FDA Received Date09/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown